Hail, Emmet
- When
- July 3, 5:33 AM CST
- Where
- Emmet County, Estherville
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.417, -94.850
A line of thunderstorms developed over Minnesota during the early morning hours of the 3rd. The southwest edge of the line continued to develop southwestward during the overnight hours with the tail of the line expanding into northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of thunderstorms developed over Minnesota during the early morning hours of the 3rd. The southwest edge of the line continued to develop southwestward during the overnight hours with the tail of the line expanding into northern Iowa. The storms were elevated, fed by a 40 kt low level jet. Lifted indices were near -5 around sunrise with CAPE values in the 1000 to 1500 J/kg range. The sounding exhibited a good veering hodograph. The freezing level was around 14,000 feet, which limited the hail size in spite of the fact that much of the realizable CAPE was in the -10 to -30 C. portion of the sounding. As the line moved through, hail was reported with several of the cells north of U.S. Highway 20. The hail size was generally around nickel size. For the most part, the storms weakened during the early morning. One storm did hold together and produced nickel size hail north of Waverly in Bremer County during the late morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 1:45 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT SUN JUL 03 2005 .DISCUSSION...ACTIVE WEATHER TNT OVER THE DAKOTAS WITH DERECHO IN FULL PROGRESS...ZIPPING ESE AT 50 MPH ATTM. SFC FEATURES SHOW WEAK CONVERGENT ZONE/WARM FRONT FROM LOW OVER CENTRAL ND SOUTH TO ABOUT NORTHEAST IA. ANOTHER LOW APPEARS OVER SW SOUTH DAKOTA WITH TRAILING OCCLUSION/COLD FRONT TO ANOTHER LOW IN SE COLORADO. SECOND WARM FRONT RUNS ACROSS NEBRASKA TO NORTHERN KS THIS EVENING. MCS EXPECTED TO CONTINUE EAST WITH POTENTIAL TO BUILD INTO NORTHERN IA BY MORNING AS CORFIDI VECTORS CONTINUE TO POINT COMPLEX MORE SOUTH. MOIST POOL EXTENDS OVER MISSOURI RIVER VALLEY. ALOFT RIDGE EXTENDS OVER THE GREAT LAKES BACK INTO THE EASTERN PLAINS. H850 MOISTURE LACKING FROM KDVN EASTWARD WITH NARROW RIBBON MOISTURE ALONG TROF AXIS INTO SOUTHERN CANADA. SHORT TERM (TODAY-TUES NIGHT)...CHANGES FROM YESTERDAY REGARDING STRENGTH OF INDICES FOR THIS AFTERNOON/TNT. SVR WX INDICES NOT AS IMPRESSIVE LAST RUN WITH MLCAPES SLIGHTLY LOWER...BULK SHEAR NOT AS STRONG IN BOTH MODELS AND MBE MOVEMENT WEAKER COMPARED TO YESTERDAYS BUFKIT ANALYSIS. MODELS MAY HAVE OVERDONE RETURN OF SFC MOISTURE YESTERDAY AND ARE NOW CATCHING UP TO SLIGHTLY LESS INSTABILITY. MODELS NOW CONVERGING ON CONSENSUS SOLN FOR LATER TODAY AND THIS EVENING WITH A SLOWER FROPA SUN EVE/MONDAY AM WITH RESIDUAL MOISTURE OVER THE SOUTHEAST. CONVECTIVE TRENDS...AFTER ANY RESIDUAL CONVECTION THIS MORNING IT LOOKS LIKE REDEVELOPMENT WILL TAKE PLACE ALONG FRONT OVER NW IA/EASTERN NE 18-21Z AND ALSO ALONG POSSIBLE OUTFLOW BOUNDARY FROM LAST NIGHTS DAKOTAS MCS. MLCAPE INCREASES TO 2500 OVER CENTRAL TO NEARLY 4000 J/KG ALONG THE NE/IA BORDER. MOISTURE POOLING ALONG FRONT AND ALSO POOLING ALONG SECOND WARM FRONT IN NORTHEAST KS DURING THE AFTERNOON HOURS. BEST LOW LEVEL SHEAR OVER WESTERN AND CENTRAL IA IN THE AFTERNOON WITH WEAKENING SHEAR BY 00Z...POINTING TO BEST POSSIBILITY OF SUPERCELLS FAR WEST EARLY ON THE EVENT WITH A TRANSITION TO LINEAR MCS WITH BOWING STRUCTURES. BEST BULK SHEAR REMAINS NORTH WITH BOTH H500 AND H300 JET STREAKING THROUGH THE BASE OF THE TROUGH DURING THE AFTERNOON/EVE HOURS...BUT HAVING SAID THAT NAM STILL HAS 35-45 KTS BULK SHEAR AT 00Z OVER WESTERN IA/EASTERN NE WEAKENING DURING THE EVENING HOURS. GFS MUCH STRONGER WITH 50-60 KTS BULK SHEAR OVER CENTRAL IA AT 00Z AND WILL BE LEANING MORE TOWARD THE NAM. FREEZING LVLS REMAIN HIGH THIS AFTERNOON WITH 14400 FT AT KOMA TO 14700 AT KDSM AT 00Z. WINDS TODAY WILL BE RATHER BRISK FROM THE SOUTH DURING THE LATE MORNING AND EARLY AFTERNOON WITH WARM AFTERNOON TEMPERATURES. PRIMARY THREAT FOR SVR DURING THE AFTERNOON AND EVENING WILL BE HAIL AND WIND. STORMS LOOK TO BE MOVING QUICK ENOUGH TO PRECLUDE ANY HYDRO ISSUES...THOUGH ALONG SLOWING FRONT IN SOUTHERN IOWA LATE TNT...A FEW AREAS WILL NEED WATCHING. FRONT WILL BE CLOSE ENOUGH TO SOUTHERN AREAS TO KEEP SOME MENTION OF THUNDER SOUTH ON MONDAY MORNING THOUGH REST OF AREA SHOULD BE DRY AS SUPPORTED BY MOST MODELS. BY TUESDAY SOME WAA RETURNS TO THE DAKOTAS WITH ELEVATED CONVECTION HEADING ESE FOR TUES NIGHT/WED. WILL CONTINUE TREND OF THUNDER TUESDAY NIGHT BUT HAVE DROPPED CHANCES ON WED. EXTENDED (WED-SAT)...HIGH PRESSURE SHOULD DOMINATE UNTIL LATER IN THE PERIOD WHEN NEXT WAVE MOVES ACROSS THE NORTHERN PLAINS BY THUR/FRI. GRADUAL WARMING WITH INCREASED POPS BY VERY LATE IN THE PERIOD THOUGH CONFIDENCE REMAINS LOW AT THIS TIME. TEMPS BACK IN THE UPPER 80S TO NEAR 90 WEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CDT SUN JUL 3 2005 IAZ004>007-015>017-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA THIS AFTERNOON AND INTO THE EVENING HOURS... .DAY ONE...TODAY AND TONIGHT A PERIOD OF THUNDERSTORMS IS POSSIBLE BEFORE 9 AM THIS SUNDAY MORNING WITH AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS TO NEAR 60 MPH NEAR AND ALONG THE IOWA AND MINNESOTA BORDER. ADDITIONAL THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA...DEVELOPING BETWEEN 2 AND 4 PM AND CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ023>028-033>039-044>050-057>061-070>072-081-041100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-ADAMS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BRIEF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35 AND SOUTH OF HIGHWAY 20. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON...DEVELOPING BETWEEN 2 AND 4 PM...CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ062-073>075-082>086-092>097-041100- POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A PERIOD OF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...DEVELOPING BETWEEN 5 AND 8 PM...CONTINUING WELL INTO THE NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL WEST OF I-35 AND SOUTH OF HIGHWAY 92. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ALONG THE IOWA AND MISSOURI BORDER...AND AGAIN TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY LATE THIS AFTERNOON THROUGH LATE NIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. REV
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 11:33 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458237, 5458238, 5458239, 5458240, 5458241, 5458242, 5458243.